What are the side effects of lithium?
I have been diagnosed with bipolar and have been advised to start using lithium to get it under control. What are the side effects of lithium? Is it safe to take? I don't want something worse to happen even though it will help with my depression.
Sorry to hear that you have been diagnosed with bipolar disorder. However, it is good news that you have found a good psychiatrist who is going to help you get started on medications. There are many useful medications that can be used for treating bipolar disorder. Lithium is one of the oldest medications around for treating bipolar disorder, and its side effects are consequently well known and fairly predictable. The most common side effects from taking lithium include tremors, blurry vision, dry mouth, thirst, and frequent urination. It is also common to have some nausea or some changes in appetite. Most of the time, these side effects are worst when you are just starting the medication and improve as you keep taking the medication. There are also some more serious side effects from taking lithium, most of which are associated with taking too much of the medication. For this reason, your doctor will want to monitor blood levels of your lithium at regular intervals, and you should make sure to follow up with those lab draws and office appointments, as well as remembering always to take the medication exactly as prescribed. Good luck, and I hope you are feeling better soon! Please work with your psychiatrist to resolve your questions in more detail.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.